Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 240, NWS Nashville, TN

June 9, 2011Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 9, 2011, 1:53 PM CDT for Smith County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 1:53 PM CDT (18:53 UTC)
Expired
Jun 9, 2011, 2:15 PM CDT
In force
22 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Smith County, TN

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS54 KOHX 091853
SVROHX
TNC159-091915-
/O.NEW.KOHX.SV.W.0240.110609T1853Z-110609T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SMITH COUNTY IN MIDDLE TENNESSEE...

* UNTIL 215 PM CDT

* AT 152 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  GORDONSVILLE...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN SMITH COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3626 8583 3626 8582 3622 8579 3612 8585
      3619 8594 3629 8585
TIME...MOT...LOC 1852Z 309DEG 9KT 3619 8586

$$

FORECASTER:31
1 follow-up statement
063 
WWUS54 KOHX 091902
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
202 PM CDT THU JUN 9 2011

TNC159-091915-
/O.CON.KOHX.SV.W.0240.000000T0000Z-110609T1915Z/
SMITH TN-
202 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SMITH COUNTY UNTIL 215 PM CDT...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR GORDONSVILLE...OR 7 MILES
SOUTHEAST OF CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN SMITH COUNTY.

LAT...LON 3626 8582 3622 8579 3612 8585 3617 8591
TIME...MOT...LOC 1901Z 309DEG 9KT 3619 8585

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:36 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 9, 12:36 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT THU JUN 9 2011

.UPDATE...FOR 18Z AVIATION DISCUSSION.
&&

.AVIATION...18Z AVIATION DISCUSSION.
UNCERTAINTIES...PULSE TYPE TSTM LOCATION DEVELOPMENT/STRENGTH/LONGEVITY.
ATM AS OF 19/18Z SUPPORTIVE OF ISO/SCT RAPID DIURNAL BASED CONVECTIVE
DEVELOPMENT IN A MOISTURE RICH AIRMASS ACROSS MID STATE. WILL ADDRESS...
WITH TSTMS DEVELOPING MORE RAPIDLY ACROSS THE CUMBERLAND PLATEAU REGION...
WITH VCTS REMARKS...AND CONTINUING JUST MENTIONING CB BNA. ACTIVITY SHOULD
DISSIPATE AT A FAST RATE AFTER 10/01Z...WITH LOCATIONS BECOMING VFR/SKC
AOA 10/02Z. WITH CONTINUED LOW LEVEL MOISTURE POOLING AND CALM WINDS
ANTICIPATED AOA 10/02Z NEAR CSV...WITH GO WITH MVFR VSBY FOG REDUCTIONS...
WITH GREATEST IMPACT BETWEEN 10/08Z-10/12Z. AS DIURNAL HEATING INFLUENCES
KICK IN AGAIN AFTER 10/14Z IN THE EXPECTED CONTINUING MOISTURE RICH
AIRMASS ACROSS THE AREA...SCT CU WILL AGAIN DEVELOP WITH A RAPID
TRANSITION TO CB'S...ESPECIALLY ACROSS THE CUMBERLAND PLATEAU REGION.
&&

.PREV DISCUSSION.../ISSUED 1104 AM CDT THU JUN 9 2011/

UPDATE...
AREA OF CU PLAT WITH UNSTABLE MORNING SOUNDING. FURTHER WEST CU
STARTING TO BUILD METRO NASHVILLE. KEPT SCT POPS PLAT AND ISO
COVERAGE WEST THIS AFTERNOON INTO THE EARLY EVENING. PULSE TYPE
STORMS WITH 0-6KM AVG STORM MOTION 5 KTS.

PREV DISCUSSION.../ISSUED 559 AM CDT THU JUN 9 2011/

AVIATION...BNA/CSV...EARLY MORNING FOG SHOULD DISSIPATE BY 13Z.
AFTERWARDS, EXPECT A WEAK SURFACE BOUNDARY TO ENTER THE MID STATE,
ALLOWING FOR ISOLATED/SCATTERED CONVECTION THIS AFTERNOON, WITH
THE BEST CHANCE OCCURRING ALONG THE CUMBERLAND PLATEAU. DESPITE
THIS, POP'S REMAIN QUITE LOW, SO WILL HANDLE FOR NOW WITH "CB"
REMARKS IN THE TAF'S. LOOK FOR WINDS TO SHIFT AROUND TO THE WEST
DURING THE AFTERNOON, GOING LIGHT/CALM BY EARLY EVENING. LIGHT
FOG AT CSV AFTER MIDNIGHT.

PREV DISCUSSION.../ISSUED 313 AM CDT THU JUN 9 2011/

SHORT TERM...THIS MORNING'S WEATHER IS PRETTY MUCH LIKE YESTERDAY
MORNING'S AND THE MORNING BEFORE THAT. WEATHER PATTERN IS PRETTY MUCH
STATUS QUO, WITH HIGH PRESSURE PREVAILING ACROSS THE SOUTHEASTERN
UNITED STATES AND PRODUCING MILD AND MUGGY CONDITIONS ACROSS THE
MID STATE.

LOOK FOR TODAY'S WEATHER TO BE A CARBON COPY OF YESTERDAY, WITH
SCATTERED AFTERNOON THUNDERSTORMS ALONG THE CUMBERLAND PLATEAU, BUT
ONLY A FEW ISOLATED THUNDERSTORMS ELSEWHERE. TEMPERATURES WILL,
ONCE AGAIN, SOAR INTO THE MID 90S OVER MOST AREAS WEST OF THE
PLATEAU. THE SAME WEATHER IS FORECAST FOR FRIDAY.

EXPECT WEATHER PATTERNS TO CHANGE OVER THE UPCOMING WEEKEND AND
EARLY NEXT WEEK, AS A LOW PRESSURE SYSTEM PUSHES NORTHEAST FROM
THE MIDWEST ACROSS THE GREAT LAKES INTO EASTERN CANADA, AND DRAGS
A COLD FRONT SOUTHWARD INTO THE TENNESSEE VALLEY. EXPECT THUNDERSTORM
COVERAGE TO INCREASE, ESPECIALLY DURING THE AFTERNOON HOURS ON SATURDAY
AND SUNDAY.

LONG TERM...BY EARLY NEXT WEEK, WE WILL HAVE A SPRAWLING SURFACE
HIGH TO OUR NORTH AND NORTHEAST, PROVIDING US WITH NORTHERLY FLOW
AND LOWER DEW POINTS AND SOMEWHAT MORE SEASONABLE TEMPERATURES.
HOWEVER, AS IS OFTEN THE CASE DURING THIS TIME OF THE YEAR, A
NORTHWESTERLY UPPER LEVEL PATTERN MAKES US VULNERABLE TO
THUNDERSTORM ACTIVITY DROPPING IN FROM THE MISSOURI-ILLINOIS-
KENTUCKY AREA. DEW POINT FRONT EXTENDS FROM NORTHEASTERN MISSOURI
TO NEAR SDF SUNDAY NIGHT AND MONDAY, WITH SCATTERED THUNDERSTORMS
EXPECTED TO DEVELOP IN THE MOISTURE CHANNEL DURING THE DAYLIGHT
HOURS, JUST TO THE SOUTH, AND THEN SPREAD SOUTHEASTWARD TOWARD OUR
FORECAST AREA.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 9, 12:17 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1217 PM CDT THU JUN 9 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1217 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL FORM EAST OF INTERSTATE
65 THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY CONTAIN
LARGE HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND THIS
WEEKEND...MAINLY IN AFTERNOON HEAT. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Jun 9, 11:24 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CDT THU JUN 9 2011

TNZ034-091700-
FENTRESS-
1124 AM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

31
Local storm report, Jun 9, 11:25 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             3 S ALLARDT             36.34N 84.88W
06/09/2011  E0.75 INCH       FENTRESS           TN   TRAINED SPOTTER

&&

04
Special weather statement, Jun 9, 12:05 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT THU JUN 9 2011

TNZ010-091800-
CLAY-
1205 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY...

AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

31
Special weather statement, Jun 9, 12:54 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT THU JUN 9 2011

TNZ066-091830-
CUMBERLAND-
1254 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAIRFIELD GLADE...OR 11 MILES EAST OF
CROSSVILLE...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

31
Special weather statement, Jun 9, 1:16 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
116 PM CDT THU JUN 9 2011

TNZ011-033-034-091845-
FENTRESS-OVERTON-PICKETT-
116 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PICKETT
COUNTIES...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BYRDSTOWN...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

31
Special weather statement, Jun 9, 1:29 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CDT THU JUN 9 2011

TNZ030-091900-
SMITH-
129 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMITH COUNTY...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARTHAGE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:44 AM CDTSevere Thunderstorm WarningOHXFentress14 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.